Alert archive / Idaho / Special Weather Statements in 2016

Special Weather Statement, NWS Pocatello, ID

May 19, 2016Bannock County, Idaho

NWS Pocatello, ID issued this special weather statement at May 19, 2016, 2:00 PM MDT for Bannock County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2016, 2:00 PM MDT (20:00 UTC)
Expired
May 19, 2016, 2:45 PM MDT
In force
45 min
Issued by
NWS Pocatello, ID

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 53 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2187 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WWUS85 KPIH 192000
SPSPIH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT THU MAY 19 2016
 
IDZ021-023-192045-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
200 PM MDT THU MAY 19 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
NORTHWESTERN CARIBOU...SOUTHEASTERN BINGHAM AND NORTH CENTRAL BANNOCK
COUNTIES UNTIL 245 PM MDT...

AT 200 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
INKOM...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHESTERFIELD RESERVOIR...INKOM...FORT HALL MOUNT PUTNAM...CUTTHROAT
TROUT CAMPGROUND AND TRAIL CREEK CAMPGROUND.

LAT...LON 4272 11214 4282 11235 4324 11212 4305 11168
TIME...MOT...LOC 2000Z 212DEG 29KT 4284 11219 

$$

DMH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at May 19, 1:21 PM MDT, 39 minutes earlier.

Area forecast discussion, May 19, 1:21 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
121 PM MDT THU MAY 19 2016

.SHORT TERM...Today through Sunday. An upper level low is
currently centered over Washington state. This low will bring
unsettled weather across the area through the period. A cold
front associated with this low has just started to cross our
western border. Scattered showers and isolated thunderstorms are
out ahead of this front. As this front moves through look for
widespread showers and scattered thunderstorms. Expect .2 to .5
inch of rain today with locally higher amounts particularly across
higher elevation for the Southeast highlands. Look for breezy to
moderate winds of gust near 25 to 35 mph ahead of the front as
well as behind the front. Storm outflows along the frontal
boundary could reach 40 to 50 mph. Also look for small to moderate
hail with these thunderstorms.

Friday models are showing good precipitation chances with another
.2 to .5 inch of rain across much of our Eastern and Southern
areas. This rain spreads North and Westward across our area as a
strong jet core moves over our Southeast areas. A wind advisory
may be needed Friday afternoon into Friday evening for our
Southern and Eastern highlands with wind gusts approaching 35 to
40 mph. The upper level low will move over Northern Idaho Saturday
in Sunday. Expect Scattered to Numerous Showers and Isolated
afternoon thunderstorms Saturday and Sunday. Daytime temperatures
will run 5 to 10 degrees below normal through the period. TW

&&

.LONG TERM...Monday through Thursday. Disturbed weather pattern will
bring a chance for showers across our area each afternoon next week.
European forecast model takes the trough responsible for this
activity east of our area by Thursday and builds high pressure in
thereafter. Various other weather solutions are noted by GFS and
CNC which involve the progression of a new upper low from the
northwest. Temperatures will not vary much during this period with
mid 60s for highs throughout the Snake River Plain and 50s in the
mountains. NP/TW

&&

.AVIATION...Approaching frontal boundary to bring showers and
thunderstorms to all Taf sites this afternoon and into early
evening. Ahead of this front, increased southwesterly winds are
noted at PIH and IDA which will decrease gradually as the front
nears. Expect overcast skies at 3500 to 5000 feet becoming broken
overnight. MVFR cigs are possible during heavier showers on
station. Then before daybreak and into the early morning expect
more isolated to scattered rain showers to reappear from the south
and continue through the day. Ceilings could potentially reduce to
MVFR status early tomorrow morning for all TAF sites. NP/TW

&&

.PIH Watches/Warnings/Advisories...
Lake Wind Advisory until 7 PM MDT this evening for IDZ021.

&&

In the hours before

Special weather statement, May 19, 9:59 AM MDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
959 AM MDT THU MAY 19 2016

IDZ017-018-031-032-191645-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
LOST RIVER/PASHIMEROI ID-EASTERN MAGIC VALLEY ID-
959 AM MDT THU MAY 19 2016

...MODERATE LINE OF THUNDERSTORMS PRODUCING WINDS IN EXCESS OF 40
MPH FOR NORTHERN LINCOLN...SOUTHEASTERN CUSTER...CENTRAL BLAINE AND
WEST CENTRAL BUTTE COUNTIES UNTIL 1045 AM MDT...

AT 955 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HAILEY TO 6 MILES
NORTHWEST OF SHOSHONE...AND MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAILEY...CAREY...MACKAY...PICABO...LITTLE WOOD RESERVOIR...
BELLEVUE...RICHFIELD...GANNETT...SHOSHONE ICE CAVES...
COPPER BASIN AIRPORT AND GARFIELD RANGER STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4320 11453 4320 11438 4333 11440 4333 11450
      4360 11443 4395 11357 4305 11383 4296 11459
TIME...MOT...LOC 1555Z 241DEG 38KT 4358 11435 4300 11451

NP/TW
Special weather statement, May 19, 1:18 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
118 PM MDT THU MAY 19 2016

IDZ020-021-023-192000-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
UPPER SNAKE RIVER PLAIN ID-
118 PM MDT THU MAY 19 2016

...STRONG THUNDERSTORM TO PRODUCE WINDS IN EXCESS OF 40 MPH AND
SMALL HAIL FOR NORTHWESTERN CARIBOU...SOUTHEASTERN BINGHAM...NORTH
CENTRAL BANNOCK AND CENTRAL BONNEVILLE COUNTIES UNTIL 200 PM MDT...

AT 114 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF FORT HALL LINCOLN CREEK LODGE...MOVING NORTHEAST
AT 35 MPH.

SMALL HAIL...HEAVY RAINFALL...AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RIRIE RESERVOIR...BONE AND TRAIL CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4298 11212 4303 11223 4312 11228 4354 11181
      4325 11140
TIME...MOT...LOC 1914Z 228DEG 31KT 4313 11209

NP/TW
Special weather statement, May 19, 1:58 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
158 PM MDT THU MAY 19 2016

IDZ020-021-023-192045-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
UPPER SNAKE RIVER PLAIN ID-
158 PM MDT THU MAY 19 2016

...WINDS IN EXCESS OF 40 MPH...SMALL HAIL AND HEAVY RAIN FOR EAST
CENTRAL BINGHAM AND NORTHEASTERN BONNEVILLE COUNTIES UNTIL 245 PM
MDT...

AT 154 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BONE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SWAN VALLEY...IRWIN AND BONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4318 11184 4332 11197 4362 11154 4338 11124
TIME...MOT...LOC 1954Z 234DEG 25KT 4330 11181

NP/TW
Special weather statement, May 19, 2:00 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT THU MAY 19 2016

IDZ021-023-192045-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
200 PM MDT THU MAY 19 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
NORTHWESTERN CARIBOU...SOUTHEASTERN BINGHAM AND NORTH CENTRAL BANNOCK
COUNTIES UNTIL 245 PM MDT...

AT 200 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
INKOM...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHESTERFIELD RESERVOIR...INKOM...FORT HALL MOUNT PUTNAM...CUTTHROAT
TROUT CAMPGROUND AND TRAIL CREEK CAMPGROUND.

LAT...LON 4272 11214 4282 11235 4324 11212 4305 11168
TIME...MOT...LOC 2000Z 212DEG 29KT 4284 11219

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:59 AM MDTSpecial Weather StatementPIHBlaine46 min
May 19, 1:18 PM MDTSpecial Weather StatementPIHBonneville42 min
May 19, 1:58 PM MDTSpecial Weather StatementPIHBonneville47 min

Nearby

Special Weather Statements in Idaho, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.